Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 43, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at May 16, 2009, 4:37 PM CDT for Lawrence County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2009, 4:37 PM CDT (21:37 UTC)
- Expired
- May 16, 2009, 7:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 117 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 16, 2:28 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 16, 2:28 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
228 PM CDT SAT MAY 16 2009
.SYNOPSIS...THUNDERSTORMS PUSHING INTO NORTHWEST ALABAMA AT
THIS TIME WITHIN MOIST/MODERATELY UNSTABLE AIRMASS. ALL THIS IS
OCCURRING AHEAD OF A COLD FRONT THAT IS DRAPED ACROSS WRN TN/NRN
MS. STORMS WILL LIKELY BECOME MORE OUTFLOW-DOMINANT AS THEY MOVE
SOUTH/EAST...AWAY FROM MAIN LOW LVL FORCING ALONG COLD FRONT. LOW
LVL SHEAR IS FAIRLY WEAK AS ARE MID LVL LAPSE RATES...SO SUSTAINED
SEVERE THREAT APPEARS RATHER LIMITED AT THIS TIME. HOWEVER...WILL
HAVE TO WATCH BRIEF STRONG TO MARGINALLY SEVERE CLUSTERS ACROSS
NW AL OVER THE NEXT COUPLE HOURS AS TEMPS HAVE WARMED INTO THE MID
80S WITH DEWPTS AROUND 70F.
ELSEWHERE...AIRMASS DRIVEN STORMS OVER EAST-CENTRAL MS AND PARTS OF
CNTRL AL WILL REMAIN SOUTH OF THE AREA THIS AFTERNOON. HOWEVER...
SEVERAL OUTLFOW BOUNDARIES DRIFTING NORTH COULD INTERACT WITH QLCS
ACROSS NRN AL LATER THIS AFTERNOON/EARLY THIS EVENING. WILL CLOSELY
MONITOR ANY BOUNDARY INTERACTION.
&&
.SHORT TERM (TONIGHT THROUGH TUESDAY)...
COLD FRONT WILL PUSH ONGOING STORMS SOUTH/EAST THROUGH THIS EVENING.
STORMS WILL LIKELY OUTRUN MOVEMENT OF COLD FRONT WHICH COULD RESULT
IN REDEVELOPMENT AND TRAINING OF CELLS ACROSS PORTIONS OF NRN
AL/SRN TN THROUGH AT LEAST SUNSET THIS EVENING. COLD FRONT SHOULD
BE THROUGH NW AL BY 7PM...NC AL/SRN TN BY 10 PM AND CLEARING NE AL
AFTER MIDNIGHT. AIRMASS WILL QUICKLY STABILIZE WEST-TO-EAST BEHIND
THE FRONT WITH SCATTERED SHOWERS PERSISTING AFTER MIDNIGHT AS MID
LVL S/W ENERGY FROM H5 TROUGH RIDES OVERTOP SLOW-MOVING COLD
FRONT.
IN ADDITION TO ISOLD SEVERE THREAT THROUGH THIS EVENING...FLASH
FLOODING WILL BE A CONCERN WITH ANY PERSISTENT OR TRAINING STORMS.
AREAS ALONG THE TN/AL STATE LINE AND ACROSS NE AL WILL BE MORE PRONE
TO THE FLASH FLOODING GIVEN THE HEAVY RAINFALL THAT OCCURRED THE
PAST COUPLE DAYS. ONE-HOUR FFG IS AROUND 2 INCHES BUT FEEL THIS IS
A LITTLE HIGH GIVEN CURRENT SOIL CONDITIONS...AND YOU COULD CUT
THESE VALUES IN HALF FOR URBAN AREAS. A FLASH FLOOD WATCH WILL
REMAIN IN EFFECT THROUGH MIDNIGHT TONIGHT.
SUNDAY THROUGH TUESDAY...
A DEEP N/NE FLOW WILL USHER IN COOLER/DRIER AIR ACROSS THE AREA.
A FEW LINGERING SHOWERS ARE POSSIBLE SOUTH OF THE TN RIVER SUNDAY
MORNING...OTHERWISE SKIES WILL GRADUALLY CLEAR FROM NORTHWEST TO
SOUTHEAST. TEMPS ARE FORECAST TO FALL TO THE 40S TO LWR 50S BOTH
SUNDAY NIGHT AND MONDAY NIGHT WITH MAINLY CLEAR SKIES AND A
GENERALLY LIGHT NE WIND. DRY CONDITIONS WILL PREVAIL LATE SUNDAY
THROUGH TUESDAY.
.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
STRONG HIGH PRESSURE OVER THE PLAINS WILL SHIFT EAST BY MID WEEK AS
AN UPR WAVE OVER THE ERN GULF OF MEXICO INTENSIFIES JUST OFF THE
WEST COAST OF FLORIDA. MODELS DIVERGE BEYOND WEDNESDAY REGARDING
POSITIONING AND TRACK OF THIS LOW PRESSURE SYSTEM. THE 12Z/GFS IS
THE MOST AGGRESSIVE WITH TAKING IT NORTH ACROSS THE GULF COAST AND
OVER THE LWR MS DELTA BY FRIDAY. BY CONTRAST...THE 12Z/ECMWF AND
06Z/DGEX SHOW A MORE SOUTHERLY TRACK ALONG THE GULF COAST. WILL
TAKE THE MIDDLE ROAD...THINKING THE LOW WILL TRACK WEST SOMEWHERE
ALONG OR JUST NORTH OF THE COAST THU/FRI/SAT. THIS WILL INCREASE
THE CHANCE FOR RAIN BY FRIDAY ACROSS NRN AL. WILL MAINTAIN
CHANCE POPS FRI AND SAT ATTM. A GRADUAL WARMING TREND WILL OCCUR
TUES/WED/THU AS UPR HIGH DRIFTS ACROSS THE AREA. INCREASING CLOUDS
AND POSSIBLE PRECIP WILL TEMPER WARMING FRI/SAT. NADLER.83
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 57 66 46 73 48 / 90 30 0 0 0
SHOALS 56 70 45 74 47 / 70 10 0 0 0
CULLMAN 58 66 46 73 46 / 100 40 0 0 0
FAYETTEVILLE 54 65 45 72 45 / 90 20 0 0 0
ALBERTVILLE 59 63 47 71 48 / 100 40 0 0 0
FORT PAYNE 60 63 44 74 42 / 100 40 0 0 0
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
MORGAN.
TN...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
ZONES: FRANKLIN TN...LINCOLN...MOORE.
&&
DJN.83Hazardous weather outlook, May 16, 12:30 PM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1230 PM CDT SAT MAY 16 2009 ALZ001>010-016-TNZ076-096-097-170500- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1230 PM CDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF A COLD FRONT...WHICH WILL MOVE ACROSS THE CENTRAL TENNESSEE VALLEY THROUGH THE AFTERNOON AND EVENING HOURS. THE LINE OF THUNDERSTORMS WILL INITIALLY IMPACT NORTHWEST ALABAMA BETWEEN 130 PM AND 330 PM CDT. A FEW STORMS COULD BECOME STRONG TO SEVERE... CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...MOVEMENT OF THESE STRONGER STORMS OVER THE SAME AREAS WILL ELEVATE THE FLASH FLOOD THREAT...ESPECIALLY AT LOCATIONS THAT RECEIVED HEAVY RAINFALL OVER THE PAST FEW DAYS. THE THUNDERSTORM AND HEAVY RAIN THREATS WILL DIMINISH LATE THIS EVENING AND OVERNIGHT AS THE COLD FRONT MOVES THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. MOISTURE WILL SLOWLY RETURN TO THE CENTRAL TENNESSEE VALLEY LATE IN THE WORK WEEK...RESULTING IN A CHANCE OF SHOWERS AND THUNDERSTORMS BY THE END OF THE WEEK. .SPOTTER CALL TO ACTION STATEMENT... FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. BCC/DJN
In the hours before
Special weather statement, May 16, 3:27 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 327 PM CDT SAT MAY 16 2009 ALZ003-162100- FRANKLIN- 327 PM CDT SAT MAY 16 2009 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 400 PM CDT... AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR VINA...MOVING SOUTHEAST AT 20 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HODGES. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. SL
Special weather statement, May 16, 3:39 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 339 PM CDT SAT MAY 16 2009 ALZ004-005-007-162115- LAWRENCE-LIMESTONE-MORGAN- 339 PM CDT SAT MAY 16 2009 ...SIGNIFICANT WEATHER ALERT FOR LAWRENCE...LIMESTONE AND MORGAN COUNTIES UNTIL 415 PM CDT... AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF DECATUR...MOVING SOUTHEAST AT 20 MPH. PEA SIZED HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DECATUR. BASHAM. FLINT CITY. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. SL
Special weather statement, May 16, 3:56 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 356 PM CDT SAT MAY 16 2009 ALZ005-006-TNZ076-096-162145- LIMESTONE-LINCOLN-MADISON-MOORE- 356 PM CDT SAT MAY 16 2009 ...SIGNIFICANT WEATHER ALERT FOR LIMESTONE...LINCOLN...MADISON AND MOORE COUNTIES UNTIL 445 PM CDT... AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF BOONEVILLE TO DECATUR...AND MOVING EAST AT 15 MPH. AT 344 PM CDT...THE AIRPORT AT DECATUR REPORTED A WIND GUST TO 42 MPH...AND IN LINCOLN COUNTY TN...THERE WAS A REPORT OF A 41 MPH GUST AT 330 PM CDT. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. PEOPLE IN EASTERN LIMESTONE...LINCOLN...MADISON AND MOORE COUNTIES... INCLUDING THE CITIES OF MIMOSA...FAYETTEVILLE...CARMARGO...ELKWOOD... FRENCH MILL...TAFT...BELLEVILLE...HARMS...CHESTNUT RIDGE AND HOWELL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JLL
Special weather statement, May 16, 4:07 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 407 PM CDT SAT MAY 16 2009 ALZ004-162130- LAWRENCE- 407 PM CDT SAT MAY 16 2009 ...SIGNIFICANT WEATHER ALERT FOR LAWRENCE COUNTY UNTIL 430 PM CDT... AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING LINE OF STRONG THUNDERSTORMS 6 MILES SOUTH OF WREN...MOVING EAST AT 15 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SPEAKE. THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. SL
Special weather statement, May 16, 4:08 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE HUNTSVILLE AL 408 PM CDT SAT MAY 16 2009 ALZ004-162130- LAWRENCE- 408 PM CDT SAT MAY 16 2009 ...SIGNIFICANT WEATHER ALERT FOR LAWRENCE COUNTY UNTIL 430 PM CDT... AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS 6 MILES SOUTH OF WREN...MOVING EAST AT 15 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SPEAKE. THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. SL
Special weather statement, May 16, 4:26 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 426 PM CDT SAT MAY 16 2009 ALZ006-009-162215- JACKSON-MADISON- 426 PM CDT SAT MAY 16 2009 ...SIGNIFICANT WEATHER ALERT FOR WESTERN JACKSON AND EASTERN MADISON COUNTIES UNTIL 515 PM CDT... AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLEVNA TO DEPOSIT TO WHITESBURG...MOVING SOUTHEAST AT 20 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MAYSVILLE...HADEN. HAMPTON COVE. OWENS CROSSROADS...GURLEY. FRANCISCO. PAINT ROCK...GARTH. HOLLYTREE...PRINCETON. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. DJN
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:00 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 19 min |
| May 15, 7:07 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 23 min |
| May 15, 7:12 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 18 min |
| May 15, 7:16 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 29 min |
| May 15, 7:30 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 30 min |
| May 15, 7:38 PM CDT | Flash Flood Warning | HUN | Jackson | 5 hr |
| May 15, 7:45 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 45 min |
| May 15, 7:50 PM CDT | Flash Flood Warning | HUN | Cullman | 115 min |
| May 15, 8:01 PM CDT | Severe Thunderstorm Warning | HUN | Morgan | 29 min |
| May 15, 8:12 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 22 min |
| May 15, 8:14 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 31 min |
| May 15, 8:20 PM CDT | Severe Thunderstorm Warning | HUN | Morgan | 25 min |
| May 15, 8:29 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 16 min |
| May 15, 8:43 PM CDT | Flash Flood Warning | HUN | Madison, Marshall, Morgan | 106 min |
| May 16, 10:21 AM CDT | Flash Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 10 hr |
| May 16, 3:35 PM CDT | Flash Flood Warning | HUN | Limestone, Madison, Morgan | 2 hr |
| May 16, 4:23 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Morgan | 37 min |
| May 16, 4:47 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 29 min |
| May 16, 4:49 PM CDT | Flash Flood Warning | HUN | Cullman, Morgan | 3 hr |
| May 15, 8:08 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 22 min |
| May 15, 8:19 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 12 min |
| May 16, 3:59 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lincoln, Moore | 46 min |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.